Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 246, NWS Tallahassee, FL

July 3, 2012Berrien County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 3, 2012, 8:43 PM EDT for Berrien County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2012, 8:43 PM EDT (00:43 UTC)
Expired
Jul 3, 2012, 9:30 PM EDT
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Berrien County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2012-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2012-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

355 
WUUS52 KTAE 040043
SVRTAE
GAC019-040130-
/O.NEW.KTAE.SV.W.0246.120704T0043Z-120704T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
843 PM EDT TUE JUL 3 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERRIEN COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 930 PM EDT

* AT 840 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR ALAPAHA...AND MOVING SOUTH AT 10
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NASHVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3114 8316 3112 8317 3110 8332 3117 8331
      3119 8334 3125 8334 3125 8338 3130 8344
      3135 8344 3140 8337 3146 8337 3147 8334
      3147 8315 3141 8313 3133 8305 3115 8304
TIME...MOT...LOC 0044Z 340DEG 10KT 3129 8323

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 7:19 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 3, 7:19 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
719 PM EDT Tue Jul 3 2012

.UPDATE...
During Tues aftn, storms developed early aftn mainly across SE AL
and under NLY steering flow dropped swd into the FL Panhandle then
Big Bend. Wherever, sea breeze and outflow boundaries from remnant
of Mondays storms interacted and, aided by strong heating, a number
of these storms became strong to severe with damaging winds and
especially large hail. However, weak vertical shear and lack of a
strong forcing mechanism limited storm organization and duration.
Aftn temps maxed out the mid to upper 90s during the early to mid
aftn but plummeted with the onset of clouds then convection. i.e. at
Tallahassee, under an intense storm, temps dropped to 75 degrees at
6pm. By 7 PM EDT, with diurnal heating waning, storms began to
weaken with main activity across GA counties.

.SYNOPSIS...
The large scale longwave pattern is highlighted by a ridge over
Cntrl Conus and a trough across extreme Wrn Atlc with axis SSW to
off N FL. At the surface, a slightly weaker ridge axis will extend
from the WRN Atlc across the Gulf of Mexico. Meanwhile, a weak
trough will cut through the lee of the Appalachians down thru
Carolina's and into central Georgia.

For Wednesday and Thursday, the upper ridge will build EWD placing
local area on the ERN fringe of this weakened ridge hence again
susceptible to NLY flow inducing aftn into evening storms, some
strong to severe again aided by strong heating. Temperatures will be
just above seasonal levels with max heat indices between 100 and 105
degrees. Also, model forecast soundings show PW's generally at or
above 1.50" both afternoons and this combined with weak steering
flow raises the potential for heavy rainfall.

.SHORT TERM (Rest of This evening into Tonight)...
For the next few hours, the best chance for strong to possibly isold
severe storms will be in those area unworked over air by previous
clouds and rain, namely the NE tier of GA counties. After midnight,
there will be nil pops. Updated forecast to lower POPs Panhandle
coastal counties and tweak them up across NE tier GA counties til
06z.

&&

.MARINE...
Outside of a brief ramp up in winds and seas on Friday, the same
basic forecast with generally light southwest winds and low seas,
with some enhancement from the afternoon and evening Sea Breeze is
expected to continue through the period.

&&

.AVIATION...
Unsettled weather will continue for all sites through the period
with scattered afternoon and evening thunderstorms. Daylight
conditions should remain VFR outside of these storms most of which
will bring brief MVFR in CIGS/VSBYS. Early tomorrow morning, we
could see MVFR and IFR conditions redevelop from fog and low clouds
for a few hours around sunrise.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None..
GM...None.

&&

BLOCK/DVD/WALSH
Hazardous weather outlook, Jul 3, 8:09 PM EDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
809 PM EDT TUE JUL 3 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-050015-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
809 PM EDT TUE JUL 3 2012 /709 PM CDT TUE JUL 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A FEW STORMS
WILL LINGER PAST MIDNIGHT WITH ONE OR TWO POSSIBLY STRONG WITH GUSTY
WINDS AND SMALL HAIL...MAINLY ACROSS THE NORTHERN TIER GEORGIA
COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

MORE UNSETTLED CONDITIONS ARE EXPECTED TO DEVELOP ACROSS OUR REGION
THROUGH THE WEEKEND. ON THE 4TH OF JULY...EXPECT SCATTERED AFTERNOON
INTO LATE EVENING SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS
MAY BE STRONG TO ISOLATED SEVERE WITH DAMAGING WINDS AND LARGE HAIL
THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

In the hours before

Special weather statement, Jul 3, 7:19 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
719 PM EDT TUE JUL 3 2012

GAZ130-040000-
BEN HILL GA-
719 PM EDT TUE JUL 3 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BEN HILL COUNTY...

* UNTIL 800 PM EDT

AT 716 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 7 MILES NORTHEAST OF FITZGERALD...OR NEAR LULAVILLE...
MOVING SOUTHWEST AT 10 MPH.

PEOPLE IN BEN HILL COUNTY...INCLUDING THE CITY OF FITZGERALD...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3167 8302 3168 8318 3165 8318 3165 8325
      3168 8327 3168 8332 3176 8332 3177 8334
      3176 8344 3177 8344 3185 8339 3186 8318
      3182 8313 3178 8299 3170 8299
TIME...MOT...LOC 2319Z 030DEG 7KT 3177 8317

42-DVD
Local storm report, Jul 3, 7:37 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
737 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     3 ESE EVERETT           30.69N 83.76W
07/03/2012                   THOMAS             GA   911 CALL CENTER

            TREE DOWN ON MITCHELL RD.

&&

WALSH/DVD
Local storm report, Jul 3, 8:03 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
803 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND DMG     2 SW MOODY AFB          30.96N 83.22W
07/03/2012                   LOWNDES            GA   EMERGENCY MNGR

            FOUR MOBILE HOMES AND ONE HOUSE DAMAGED. SEVERAL TREES
            AND POWERLINES DOWN IN THE AREA.

&&

WALSH/DVD
Local storm report, Jul 3, 8:29 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
829 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     FITZGERALD              31.71N 83.25W
07/03/2012                   BEN HILL           GA   911 CALL CENTER

            SEVERAL TREES DOWN AROUND THE CITY OF FITZGERALD.

&&

WALSH/DVD
Local storm report, Jul 3, 8:35 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
835 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     COWARTS                 31.20N 85.31W
07/03/2012                   HOUSTON            AL   911 CALL CENTER

            3 TREES DOWN AROUND COWARTS.

&&

WALSH/DVD
Local storm report, Jul 3, 8:36 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
836 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND DMG     LOVETOWN                31.12N 85.28W
07/03/2012                   HOUSTON            AL   911 CALL CENTER

            SEVERAL TREES DOWN AND POWERPOLES SNAPPED.

&&

WALSH/DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:03 PM EDTAreal Flood AdvisoryTAEBen Hill117 min
Jul 3, 8:06 PM EDTSevere Thunderstorm WarningTAEBen Hill, Irwin54 min
Jul 3, 8:18 PM EDTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook42 min
Jul 4, 2:27 PM EDTSevere Thunderstorm WarningTAEGrady, Thomas22 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.